Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 35, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 27, 2017, 4:39 PM MDT for Natrona County, Wyoming. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2017, 4:39 PM MDT (22:39 UTC)
- Expired
- Jun 27, 2017, 5:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 177 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2992 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
918 WUUS55 KRIW 272239 SVRRIW WYC025-272330- /O.NEW.KRIW.SV.W.0035.170627T2239Z-170627T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Riverton WY 439 PM MDT TUE JUN 27 2017 The National Weather Service in Riverton has issued a * Severe Thunderstorm Warning for... Eastern Natrona County in central Wyoming... * Until 530 PM MDT * At 437 PM MDT, severe thunderstorms were located along a line extending from 11 miles west of Midwest to near Bates Hole, moving east at 35 mph. HAZARD...60 to 65 mph wind gusts. SOURCE...Natrona County Airport reported a wind gust to 64 mph at 426 PM. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Casper, Mills, Evansville, Bar Nunn, Midwest, Edgerton, Antelope Hills, Edness K Wilkins State Park, Beartrap Meadows County Park, Teapot Rock, Natrona County Airport, Paradise Valley, Hogadon Ski Area, Casper Wyoming Medical Center. This includes Interstate 25 between mile markers 176 and 230. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Riverton. && LAT...LON 4243 10645 4345 10654 4347 10607 4243 10608 TIME...MOT...LOC 2237Z 271DEG 30KT 4338 10651 4246 10643 HAIL...<.75IN WIND...60MPH $$ 13
2 follow-up statements
878
WWUS55 KRIW 272307
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
507 PM MDT TUE JUN 27 2017
WYC025-272330-
/O.CON.KRIW.SV.W.0035.000000T0000Z-170627T2330Z/
Natrona-
507 PM MDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR EASTERN NATRONA COUNTY...
At 504 PM MDT, a line of showers and an isolated thunderstorm or two
were located along a line extending from near Edgerton to Casper,
moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Natrona County Airport reported a wind gust to 64 mph at
426 PM.
IMPACT...Expect damage to roofs, siding, and trees.
This includes Interstate 25 between mile markers 176 and 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4243 10645 4345 10654 4347 10607 4243 10608
TIME...MOT...LOC 2304Z 271DEG 30KT 4338 10622 4246 10614
HAIL...<.75IN
WIND...60MPH
$$
21924
WWUS55 KRIW 272322
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
522 PM MDT TUE JUN 27 2017
WYC025-272332-
/O.EXP.KRIW.SV.W.0035.000000T0000Z-170627T2330Z/
Natrona-
522 PM MDT TUE JUN 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NATRONA COUNTY WILL
EXPIRE AT 530 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these showers and thunderstorms.
LAT...LON 4243 10645 4345 10654 4347 10607 4243 10608
TIME...MOT...LOC 2321Z 271DEG 30KT 4338 10603 4246 10595
$$
21What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:50 PM MDT, 49 minutes earlier.
Area forecast discussion, Jun 27, 3:50 PM MDT, 49 minutes before
Area Forecast Discussion National Weather Service Riverton WY 350 PM MDT Tue Jun 27 2017 .SHORT TERM...(This afternoon through Wednesday) Issued at 150 PM MDT Tue Jun 27 2017 Mid level circulation has moved ne into swrn MT with lead band of weak convection moving across central WY. Stronger convection forming on the sern edge of the circulation center and moving into the far nw attm. That looks to be the active area as it spread east and northeast over the next several hours. Farther south, it looks more gusty/strong higher based storms with 50-60 mph wind potential. Next shortwave for Wednesday arrives later in the day so a better chance for more of the area to get in on some stronger storms, mainly north half. Southward moving frontal boundary will likely be a focus as it drops south during the afternoon and early evening. Cooler Thursday with less instability but still favorable nw flow and enough to get some developing over the mtns and then moving se across some of the downwind areas. Northwest flow continues Friday with decent potential for storms forming over the nrn and central mtns and then moving se across the lower elevations. Some upslope e- se flow could start to develop around a surface high to the north but models are not showing any real moisture increase so instability is limited in the models attm. If some low level moisture does get drawn wwd by Friday afternoon, it would make it much more interesting east of the divide with good sheer profile. For now, just indicating scattered showers/storms over the mtns and isolated moving se off the ranges later in the day/evening. .LONG TERM...(Wednesday night through Monday) Issued at 150 PM MDT Tue Jun 27 2017 The weekend looks to be characterized by high pressure over the desert southwest, low pressure over the Northern Plains to Great Lake area, with Wyoming in between with moderate moisture and weak instability along and east of the divide. Friday night into Saturday morning should see some mountain and maybe foothills showers across northern WY. Both the GFS and ECMWF indicate a weak shortwave trough moving over the area in northwest flow Saturday afternoon into the evening hours. This disturbance should increase convective and shower activity primarily along and east of the divide and keep temperatures slightly below normal for this time of the year. The eastern part of the state should see continued activity on Sunday as weak high pressure builds over the Intermountain West. Monday will see the high pressure move eastward over WY, and with 700mb temps climbing to the 15-18C range, afternoon temperatures should reach the mid 80s and low 90s. Northern WY should see some showers and isolated thunderstorms overnight from Monday into Tuesday as a weak disturbance moves through MT. Similar conditions are currently expected for Tuesday as well as the northern stream across MT and southern Canada remains active and keeps high pressure suppressed to the southern Rockies. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday afternoon) Issued at 350 PM MDT Tue Jun 27 2017 A low pressure system continues to move through southern MT and northern WY this evening. Scattered showers and thunderstorms are expected through at least 03Z, with gusty outflow wind over 40 kts, small hail, and brief heavy rain. VFR conditions generally expected, with MVFR and local IFR under and near the strongest storms. Lingering showers can be expected mainly across northern WY from 03Z through 09Z. Another disturbance will move through northern WY Wednesday, with showers and thunderstorms starting in NW WY before 18Z Wed. Widespread showers and thunderstorms are expected after 18Z north of a line from KBPI/KPNA ENE to southern Johnson county. Generally westerly flow will develop during the afternoon Wednesday as well, with the wind shifting to the north across northern WY. KRKS to KCPR will see windy WSW surface wind. The northerly wind shift will move south into southern WY by 03Z/Thu. Lingering showers will continue into Wednesday evening again. && .FIRE WEATHER... Issued AT 150 PM MDT Tue Jun 27 2017 All fuels are currently in green-up and below critical levels for all locations. Fire danger remains low across all mountain areas...but will continue somewhat elevated in the afternoons across the lower elevations east of the Divide and over portions of southern WY. These areas with elevated fire concerns will generally coincide with low afternoon RH values and/or gusty winds...through Thursday. Winds will become west to northwest 20 to 35 mph through this evening...west to northwest 15 to 30 on Wednesday...and north to northwest 5 to 20 on Thursday...all days with higher gusts in the afternoons and especially near stronger showers/storms...especially through this evening. Showers and isolated to scattered thunderstorms will move across the area into this evening with some remaining overnight. Some storms could produce wind gusts from 45 to 60 mph. Smoke dispersal will generally be very good to excellent on Wednesday and good across the north Thursday to excellent in the far south. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Skrbac LONG TERM...McDonald AVIATION...McDonald FIRE WEATHER...Skrbac
Hazardous weather outlook, Jun 27, 2:13 AM MDT, 14 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 213 AM MDT Tue Jun 27 2017 WYZ001>020-022>030-281100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 213 AM MDT Tue Jun 27 2017 ...A flood warning remains in effect for a portion of the Green River in southwestern Wyoming... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated (south and central Wyoming) to scattered thunderstorms across northern Wyoming. Some storms may be strong to severe across northern Wyoming producing brief heavy rain, wind gusts of 50 to 60 mph and hail to one inch this afternoon and evening. Minor flooding will continue along the Green River near La Barge and along the Big Horn River. Please see flood warning for the Green River for the latest information. Additionally, very warm, dry and breezy to windy conditions will bring elevated fire danger to portions of central and southern Wyoming. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wednesday and Thursday...Isolated to scattered thunderstorms mainly across northern and central Wyoming. Some storms may be strong, producing wind gusts of 40 to 50 mph and small hail each afternoon and evening. Friday and Saturday...Isolated thunderstorms across north and central Wyoming. .SPOTTER INFORMATION STATEMENT...Please report wind damage or gusts in excess of 50 mph and hail of penny size or larger.
In the hours before
Special weather statement, Jun 27, 3:52 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Riverton WY
352 PM MDT TUE JUN 27 2017
WYZ024>026-272230-
Upper Green River Basin-Upper Green River Basin Foothills-Salt River
and Wyoming Ranges-
352 PM MDT TUE JUN 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SUBLETTE COUNTY
UNTIL 430 PM MDT...
At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Merna, which is 27 miles east of Thayne, moving
east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Merna around 410 PM MDT.
Warren Bridge around 430 PM MDT.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4312 11058 4315 11020 4314 11019 4314 11017
4315 11017 4316 11000 4288 10995 4294 11059
TIME...MOT...LOC 2151Z 272DEG 24KT 4303 11049
21Special weather statement, Jun 27, 3:59 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Riverton WY
359 PM MDT TUE JUN 27 2017
WYZ005-007-014-015-017-018-272230-
Wind River Mountains West-Owl Creek and Bridger Mountains-Wind River
Basin-Wind River Mountains East-Southwest Big Horn Basin-Lander
Foothills-
359 PM MDT TUE JUN 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS AND
CENTRAL FREMONT COUNTIES UNTIL 430 PM MDT...
At 358 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maverik Spring Dome Field to near Bull
Lake to 13 miles east of Half Moon Lake. Movement was east at 40 mph.
Up to half inch hail and wind gusts of 50 to 55 mph will be possible
with these storms.
Strong thunderstorms will be near...
Bull Lake and Diversion Dam Rest Area around 405 PM MDT.
Winkleman Dome around 410 PM MDT.
Morton around 420 PM MDT.
Pilot Butte Reservoir around 425 PM MDT.
Pavillion, Kinnear and Ocean Lake around 430 PM MDT.
LAT...LON 4317 10908 4350 10884 4363 10794 4324 10823
4288 10878 4287 10955
TIME...MOT...LOC 2158Z 263DEG 34KT 4345 10888 4318 10907 4292 10947
13Special weather statement, Jun 27, 4:04 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Riverton WY
404 PM MDT TUE JUN 27 2017
WYZ010-011-272230-
Southeast Johnson County-Northeast Johnson County-
404 PM MDT TUE JUN 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
430 PM MDT...
At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Powder River Rest Area, which is 16 miles southeast of
Buffalo, moving east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Powder River Rest Area around 430 PM MDT.
This includes Interstate 90 between mile markers 69 and 95.
LAT...LON 4410 10651 4441 10652 4444 10602 4422 10601
4417 10602 4417 10601 4409 10601
TIME...MOT...LOC 2203Z 268DEG 23KT 4422 10642
13Special weather statement, Jun 27, 4:04 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Riverton WY
404 PM MDT TUE JUN 27 2017
WYZ002-003-005-007-012-013-015-016-272245-
Owl Creek and Bridger Mountains-Upper Wind River Basin-Wind River
Mountains East-Cody Foothills-Southwest Big Horn Basin-Jackson
Hole-Teton and Gros Ventre Mountains-Absaroka Mountains-
404 PM MDT TUE JUN 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOT SPRINGS...
NORTHWESTERN FREMONT...SOUTHEASTERN PARK AND EAST CENTRAL TETON
COUNTIES UNTIL 445 PM MDT...
At 403 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Meeteetse to Togwotee Pass.
Movement was southeast at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Pitchfork around 410 PM MDT.
Meeteetse around 420 PM MDT.
Gooseberry Creek around 440 PM MDT.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4439 10924 4393 10843 4390 10843 4390 10837
4389 10835 4340 10966 4383 11046
TIME...MOT...LOC 2203Z 310DEG 35KT 4418 10912 4370 11018
21Special weather statement, Jun 27, 4:11 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Riverton WY 411 PM MDT TUE JUN 27 2017 WYZ009-011-019-020-022-272245- Southeast Johnson County-Bighorn Mountains Southeast-Green Mountains and Rattlesnake Range-Casper Mountain-Natrona County Lower Elevations- 411 PM MDT TUE JUN 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JOHNSON AND CENTRAL NATRONA COUNTIES UNTIL 445 PM MDT... At 410 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles southwest of Mayoworth to 9 miles east of Independence Rock. Movement was east at 25 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Strong thunderstorms will be near... Mayoworth around 430 PM MDT. Alcova around 440 PM MDT. Kaycee around 445 PM MDT. Other locations impacted by these storms include Casper Natrona County Airport and Natrona, This includes Interstate 25 between mile markers 233 and 264. LAT...LON 4243 10704 4385 10701 4387 10639 4243 10643 TIME...MOT...LOC 2210Z 277DEG 20KT 4378 10694 4246 10696 13
Special weather statement, Jun 27, 4:28 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
428 PM MDT TUE JUN 27 2017
WYZ010-011-272300-
Southeast Johnson County-Northeast Johnson County-
428 PM MDT TUE JUN 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
500 PM MDT...
At 428 PM MDT, Doppler radar was tracking a strong thunderstorm near
Powder River Rest Area, which is 29 miles east of Buffalo, moving
east at 30 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Johnson County.
This includes Interstate 90 between mile markers 84 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.
&&
LAT...LON 4415 10623 4440 10630 4450 10601 4417 10602
4417 10601 4414 10601
TIME...MOT...LOC 2228Z 264DEG 27KT 4425 10614
13The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 10:04 AM MDT | Special Weather Statement | RIW | Teton | 41 min |
| Jun 27, 10:56 AM MDT | Special Weather Statement | RIW | Teton | 34 min |
| Jun 27, 10:58 AM MDT | Special Weather Statement | RIW | Teton | 32 min |
| Jun 27, 11:42 AM MDT | Special Weather Statement | RIW | Park, Teton | 48 min |
| Jun 27, 11:58 AM MDT | Special Weather Statement | RIW | Teton | 47 min |
| Jun 27, 12:53 PM MDT | Special Weather Statement | RIW | Sweetwater | 37 min |
| Jun 27, 12:57 PM MDT | Special Weather Statement | RIW | Big Horn | 33 min |
| Jun 27, 1:01 PM MDT | Special Weather Statement | RIW | Sublette | 29 min |
| Jun 27, 1:08 PM MDT | Special Weather Statement | RIW | 37 min | |
| Jun 27, 1:09 PM MDT | Special Weather Statement | RIW | 36 min | |
| Jun 27, 1:19 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Hot Springs, Park, Washakie | 41 min |
| Jun 27, 1:26 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Hot Springs, Sublette | 49 min |
| Jun 27, 1:27 PM MDT | Special Weather Statement | RIW | Natrona | 33 min |
| Jun 27, 1:39 PM MDT | Special Weather Statement | RIW | Sublette | 51 min |
| Jun 27, 1:51 PM MDT | Special Weather Statement | RIW | Natrona | 39 min |
| Jun 27, 1:54 PM MDT | Special Weather Statement | RIW | Teton | 51 min |
| Jun 27, 2:04 PM MDT | Special Weather Statement | RIW | 26 min | |
| Jun 27, 2:14 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn, Johnson, Washakie | 46 min |
| Jun 27, 2:17 PM MDT | Special Weather Statement | RIW | Fremont | 43 min |
| Jun 27, 2:22 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Hot Springs, Washakie | 38 min |
| Jun 27, 2:34 PM MDT | Special Weather Statement | RIW | Sublette | 41 min |
| Jun 27, 2:47 PM MDT | Special Weather Statement | RIW | Teton | 28 min |
| Jun 27, 3:33 PM MDT | Special Weather Statement | RIW | Johnson | 27 min |
| Jun 27, 3:35 PM MDT | Special Weather Statement | RIW | Sublette | 40 min |
| Jun 27, 3:36 PM MDT | Special Weather Statement | RIW | Fremont | 24 min |
| Jun 27, 3:52 PM MDT | Special Weather Statement | RIW | Sublette | 38 min |
| Jun 27, 3:59 PM MDT | Special Weather Statement | RIW | Fremont | 31 min |
| Jun 27, 4:04 PM MDT | Special Weather Statement | RIW | Johnson | 26 min |
| Jun 27, 4:11 PM MDT | Special Weather Statement | RIW | Natrona | 34 min |
| Jun 27, 4:28 PM MDT | Special Weather Statement | RIW | Johnson | 32 min |
| Jun 27, 4:44 PM MDT | Special Weather Statement | RIW | Fremont | 61 min |
| Jun 27, 4:45 PM MDT | Special Weather Statement | RIW | Carbon | 15 min |
| Jun 27, 5:41 PM MDT | Special Weather Statement | RIW | 49 min | |
| Jun 27, 5:59 PM MDT | Special Weather Statement | RIW | Fremont | 31 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.